Texas, 2001

Hail and Damaging Winds in Texas, March 23, 2001

March 23, 2001 · NWS LUB · 4 events in 4 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 7:00 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 23, 7:00 PM CST, 1 hour 25 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CST FRI MAR 23 2001

A LINE OF THUNDERSTORMS ARE MOVING INTO THE WESTERN COUNTIES
OF THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE.  SEVERAL WEAK
SURFACE BOUNDARIES WERE LOCATED ACROSS THE PNHDL AND SOUTH PLAINS
WITH DEEPER MOISTURE EXTENDING FROM LAW TO JST TO DRT. THIS DEEPER
MOISTURE WILL SLOWLY ADVECT WEST AND NORTHWEST...AS THE 030Z JAYTON
PROFILER DOES SHOW WEAK SOUTHEAST WINDS IN THE LOWEST 3 KM. THE MESO
ETA FORECAST THE  EASTERLY FLOW TO INCREASE BY 03Z...THEREFORE THE
LINE OF THUNDERSTORMS WILL HOLD TOGETHER AFTER SUNSET...AND POSSIBLY
INTENSIFY AS THE LOW-LEVEL INFLOW AND MOISTURE INCREASES.

I WILL UPDATE POPS OVER THE WESTERN HALF OF CWFA TO CATEGORICAL AND
LIKELY OVER THE EASTERN COUNTIES.

.LUB...NONE.

20

In the hours before

Special weather statement, Mar 23, 5:44 PM CST, 2 hours 41 minutes before
TXZ021>044-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CST FRI MAR 23 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH NUMBER 71 UNTIL 11 PM TONIGHT FOR ALL OF THE
EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE ROLLING
PLAINS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...
CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...
KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...YOAKUM...

THIS WATCH DOES INCLUDE THE LUBBOCK METROPOLITAN AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR
LOCAL NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

ST
Special weather statement, Mar 23, 8:17 PM CST, 8 minutes before
TXZ021-027-033-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CST FRI MAR 23 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES.

BAILEY...COCHRAN...AND PARMER.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
March 23, 8:25 PM CST
Where
Hockley County, 4 mi S of Anton
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
33.767, -102.167

Strong thunderstorm wind blew a vehicle off the road south of town.

Thunderstorm Wind, Lubbock

When
March 23, 9:00 PM CST
Where
Lubbock County, Lubbock
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.583, -101.850

Strong thunderstorm wind snapped power poles and blew down power lines.

Hail, Lynn

When
March 23, 9:15 PM CST
Where
Lynn County, Odonnell
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
32.967, -101.833

Golfball size hail damaged a number of automobiles.

Hail, Garza

When
March 23, 9:55 PM CST
Where
Garza County, 7 mi N of Post
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.283, -101.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234685, 5234686, 5234687, 5234688.